What Are The Signs Of A Blood Clot?

Hi Heather,

I recently started taking birth control pills and I read about the possibility of getting a blood clot that can kill you. I’m kind of nervous. I DO smoke cigarettes sometimes so I’m scared. What are the signs that I can look out for?

giphy

Blood clots definitely sound terrifying, especially when you hear about them as a side effect of the Pill. I remember when I went on the Pill and my doctor told me about the possibility of blood clots. Every other side effect was normal and seemed like no big deal, but potential death? I was just as freaked out as you are! The good news is that blood clots from birth control pills are not the norm – but because it happens and it’s so dangerous, doctors have to warn you about them. Knowing the signs is one of your best ways to stay safe, so I contacted my friend, Dr. Sherry Ross, for advice. She’s from the site HelloFlo (a monthly period package you need in your life ASAP) and knows basically everything (almost).

Dr. Ross said, “Blood clots are a rare side effect of being on the birth control pill. The good news is only 1 in 1,000 women each year will develop a blood clot. Plus, the factors are always different. The hormones in the pill, estrogen and progesterone, are responsible for this increase risk. The newer birth control pills and the transdermal patch increase your risk even more.” How? Dr. Ross explains: “The hormones in the pill can make your blood thicker than usual, causing hyper-coagulation, which is the medical term for causing excessive clotting. Blood clots can develop in the veins in your legs and block the blood flow in different parts of your body, depending on where the clot travels. The clot can travel to your lungs (pulmonary emboli or PE) or your brain causing a stroke. Blood clots are extremely dangerous, even deadly in unusual cases.”

As for the signs to watch out for? Dr. Ross says, “The signs of a blood clot include pain, redness, or swelling in one or both legs, sudden unexplained difficulty breathing, chest pain, irregular heartbeat, slurred speech, coughing up blood or loss of coordination. If you are have any of these types of symptoms and are on the birth control pill, see your health care provider right away.”

And yes, there is a problem with the fact that you smoke cigarettes sometimes. Dr. Ross says, “If you smoke cigarettes after the age of 35 years old, have thrombophilia, or a history of blood clots you are even more at risk and should not use the pill as your form of contraception.” Even if none of those apply to you, it’s still dangerous – yes, even if you only smoke sometimes. Don’t hide that from your doctor. Tell him/her so that they can prescribe you a pill that doesn’t have a high risk of blood clots (some pills offer more of a risk than others, which is why a lot of people avoid Yaz – the hormones in it have been known to cause more blood clots than other pills). And if you start to smoke a lot, you might want to avoid birth control pills and try a different form of contraception.

But if you’re a healthy person and you’re honest with your doctor, you should be okay! Dr. Ross says, “Overall the birth control pill is safe, highly effective, and the other health benefits outweigh the risks.” Blood clots from the Pill are NOT the norm, so it shouldn’t be something you worry about every day. Remember that!

What’s on your mind? Heather can help! Send her your question at heather@gurl.com You can also reach our buddies at HelloFlo with questions about your body or health. Just ask Dr. Flo at HelloFlo!

 

Is It Okay To Use Vaseline As Lube?

Follow Gurl, Pretty Please!
FacebookTwitterTumblrPinterest, and Instagram


Posted in: Body Issues
Tags: , , ,